NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

At what angle is an intramuscular injection given?

  1. A15 degrees
  2. B90 degrees
  3. C45 degrees
  4. D30 degrees
2.Nursing fundamentalsHard

In the SBAR communication tool, what does the "A" stand for?

  1. AAssessment
  2. BAllergies
  3. CAction
  4. DAdmission
3.Infection control & patient safetyMedium

A visitor with a cold wants to see a patient who has severe neutropenia. What should the nurse advise?

  1. AVisit but avoid touching the patient’s bed
  2. BPostpone the visit until the visitor is well
  3. CVisit only if the cold started more than a day ago
  4. DVisit as usual after washing the hands
4.Infection control & patient safetyHard

Which patient should the nurse assess first?

  1. AA patient with tuberculosis who is asking to have visitors
  2. BA patient with an MRSA wound due for a routine dressing change
  3. CA patient who wants more alcohol hand rub in the room
  4. DA patient on chemotherapy with a new temperature of 38.4 °C (101.1 °F)
5.Prioritization & delegationMedium

Which SBAR recommendation is the clearest?

  1. A“I just wanted to let you know about him.”
  2. B“I will keep watching him and call again tomorrow.”
  3. C“He seems a bit off tonight, so maybe you could come up and do something about it.”
  4. D“I would like you to see him within 15 minutes and consider a fluid bolus.”
6.Prioritization & delegationHard

Which patient needs airborne precautions rather than droplet precautions?

  1. AA child with pertussis (whooping cough)
  2. BA teenager with mumps
  3. CA child with chickenpox (varicella)
  4. DAn adult with influenza
7.Clinical nursingMedium

Why are alternate sutures sometimes removed first when taking out stitches?

  1. ATo make the procedure faster
  2. BBecause the remaining sutures dissolve on their own within a day
  3. CTo reduce the cost of dressings
  4. DTo check the wound stays closed before removing the rest
8.Clinical nursingHard

A patient with several days of vomiting and diarrhoea has low blood pressure, low urine output and a rising creatinine. Which description fits best?

  1. AIntrinsic kidney injury from glomerulonephritis, treated with high-dose steroids
  2. BPost-renal acute kidney injury from obstruction, treated with a catheter
  3. CPre-renal acute kidney injury from poor perfusion, treated by restoring fluid volume
  4. DChronic kidney disease, treated with long-term dialysis three times a week
9.Lab values & electrolytesMedium

Which group of findings fits hypercalcemia?

  1. AThirst with very dilute urine as the only signs
  2. BPeaked T waves and muscle weakness only
  3. CConstipation, fatigue, confusion and kidney stones
  4. DTetany, muscle cramps and a positive Chvostek’s sign
10.Lab values & electrolytesHard

A patient has fatigue, weight loss, darkening of the skin and low blood pressure. Results: sodium 130 mEq/L, potassium 5.6 mEq/L. Which test pattern would confirm primary adrenal insufficiency (Addison disease)?

  1. ALow cortisol with a low ACTH
  2. BHigh cortisol with a low ACTH
  3. CLow cortisol with a high ACTH
  4. DHigh cortisol with a high ACTH
11.PharmacologyMedium

Which statement about allopurinol is correct?

  1. AIt works within an hour to relieve joint pain
  2. BIt lowers uric acid over time and does not relieve the pain of an acute attack
  3. CIt is taken only during an acute attack and stopped as soon as the pain settles
  4. DIt increases uric acid production to flush out crystals
12.PharmacologyHard

A patient recently started on haloperidol develops high fever, "lead-pipe" muscle rigidity, confusion and a very high creatine kinase. What is the most likely diagnosis?

  1. ASerotonin syndrome
  2. BMalignant hyperthermia from anaesthesia
  3. CNeuroleptic malignant syndrome
  4. DAcute dystonia
13.Med-surg: cardiovascular & respiratoryMedium

Rheumatic heart disease most often follows which infection?

  1. AA group A streptococcal throat infection
  2. BA viral infection of the upper airway
  3. CA fungal infection of the lungs
  4. DStaphylococcal infection of the skin
14.Med-surg: cardiovascular & respiratoryHard

A breathless patient on a non-rebreather mask at 15 L/min has a reservoir bag that collapses completely with each breath. What should the nurse do?

  1. ACheck the oxygen supply and flow so the bag stays inflated
  2. BReduce the flow to 2 L/min to stop the bag collapsing
  3. CRemove the bag, as the mask works without it
  4. DLeave it, because a collapsing bag shows a good seal
15.Med-surg: neuro, endocrine & renalMedium

An 85-year-old care home resident becomes newly confused and is falling more often. A UTI is one possibility. Why?

  1. AUrinary infections always cause a high fever in older adults
  2. BA UTI cannot occur in people over 80
  3. CConfusion is the only symptom of a UTI at any age
  4. DOlder adults often show infection as confusion
16.Med-surg: neuro, endocrine & renalHard

A seizure has lasted 12 minutes. Two doses of benzodiazepine have been given, and the seizure continues. Airway and oxygen are managed. What is the next step in common protocols?

  1. AGiving oral antiseizure tablets once the patient can swallow
  2. BWaiting another 30 minutes to see whether the seizure stops
  3. CA third and fourth dose of benzodiazepine every two minutes
  4. DA second-line IV drug such as levetiracetam or phenytoin
17.Med-surg: GI, perioperative & oncologyMedium

Which is a usual benefit of laparoscopic over open abdominal surgery?

  1. ANo need for a general anaesthetic ever
  2. BNo risk of any complications at all
  3. CLarger wounds that heal faster
  4. DLess pain and a shorter hospital stay
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after admission, a patient with alcohol dependence becomes confused, with hallucinations, sweating, tremor, fever and tachycardia. What is the most likely cause?

  1. ANormal anxiety about being in hospital
  2. BHepatitis A caught on the ward
  3. CAn allergic reaction to hospital food
  4. DDelirium tremens from alcohol withdrawal
19.Maternity & obstetric nursingMedium

Methylergonovine (methylergometrine) for postpartum bleeding should not be given to a woman with:

  1. AType 1 diabetes
  2. BAsthma
  3. CHigh blood pressure
  4. DAnaemia
20.Maternity & obstetric nursingHard

A woman attempting a vaginal birth after a previous caesarean suddenly has severe abdominal pain, the fetal heart rate drops sharply and the presenting part can no longer be felt. What is most likely?

  1. APlacenta praevia
  2. BUterine rupture
  3. CNormal progress into the second stage
  4. DEarly decelerations from head compression
21.Pediatric nursingMedium

A child with a myelomeningocele has a neurogenic bladder. Which management is usual?

  1. ARestricting fluids to reduce urine volume
  2. BWaiting for bladder control to develop naturally
  3. CA permanent catheter left in place for life
  4. DClean intermittent catheterisation
22.Pediatric nursingHard

A 12-year-old with asthma has been prescribed a preventer inhaler (inhaled corticosteroid) to take every day. Which statement shows a need for further teaching?

  1. A"I stop taking my preventer inhaler whenever I've had a few good days."
  2. B"I carry my reliever inhaler with me everywhere I go."
  3. C"I rinse my mouth after using my preventer inhaler."
  4. D"I use my spacer with my inhaler, even at school."
23.Mental health nursingMedium

In the mental status examination, which finding is recorded under thought content?

  1. APressured speech
  2. BFlight of ideas
  3. CLoose associations
  4. DObsessions and delusions
24.Mental health nursingHard

During a panic attack, a patient breathes very fast and complains of light-headedness and tingling in her fingers and around her mouth. What should the nurse do?

  1. ALeave her alone so that she can calm down without anyone watching
  2. BStay with her and coach her to breathe slowly and steadily
  3. CAsk her to breathe into a paper bag for at least 10 minutes
  4. DGive her oxygen at a high flow rate through a mask
25.Nursing math & unit conversionsMedium
12345678910111205:45?5:45 AM4:45 AM7:45 AM5:45 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 05:45 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

05:45
  1. 15:45 AM
  2. 24:45 AM
  3. 37:45 AM
  4. 45:45 PM
26.Nursing math & unit conversionsHard
2.7 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 2.7 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

2.7 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
90 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 90 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

90 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 14 kg is prescribed 10 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

14 kg10 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
190 mLleft? mL/h2 h left

500 mL was ordered over 6 hours. After 4 hours you find that 190 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 6 hafter 4 h: 190 mL
R = mL/h
30.IV infusion ratesHard
4 g500 mL? mL/h2 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 2 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL2 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h91 kg20 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 20 units/kg/h for a patient who weighs 91 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL20 units/kg/h91 kg
R = mL/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine11 mL/h85 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 400 mg in 250 mL runs at 11 mL/h. The patient weighs 85 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

400 mg/250 mL11 mL/h85 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice120 mLsoup150 mLmilk200 mLice chips200 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 100 mLurine400 mLurine500 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

juice: 120 mLsoup: 150 mLmilk: 200 mLice chips: 200 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL50 mL infused125 mL/h16:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 125 mL/h. At 16:30, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL50 mL infused125 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: walks frequently; mobility: slightly limited; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 97% on room air, blood pressure 124/74 mmHg, pulse 64/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 7SpO₂ 97%airSBP 124HR 64AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.11PaCO₂mmHg354578HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.11, PaCO₂ 78 mmHg (10.4 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.11PaCO₂ 78 mmHg (10.4 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 115, HCO₃⁻ 10 mmol/L and albumin 27 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 136 mmol/LCl⁻ 115 mmol/LHCO₃⁻ 10 mmol/Lalbumin 27 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardiajunctional rhythmsinus tachycardiafirst-degree AV block

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2junctional rhythm
  3. 3sinus tachycardia
  4. 4first-degree AV block
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsynchronised cardioversionCPR (non-shockable rhythm)immediate defibrillationtranscutaneous pacing

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1synchronised cardioversion
  2. 2CPR (non-shockable rhythm)
  3. 3immediate defibrillation
  4. 4transcutaneous pacing

3Solutions

1.Nursing fundamentals

Answer: B · 90 degrees

Why this is the answer

Intramuscular injections are given at 90 degrees so the needle passes through the skin and fat into the muscle. Intradermal injections use about 10–15 degrees.

Answer

B · 90 degrees
2.Nursing fundamentals

Answer: A · Assessment

Why this is the answer

SBAR: Situation, Background, Assessment (your clinical judgement of the problem) and Recommendation (what you need).

Answer

A · Assessment
3.Infection control & patient safety

Answer: B · Postpone the visit until the visitor is well

Why this is the answer

Patients with severe neutropenia cannot fight infections well. People with respiratory or other infections should not visit until they are well; other visitors perform hand hygiene.

Answer

B · Postpone the visit until the visitor is well
4.Infection control & patient safety

Answer: D · A patient on chemotherapy with a new temperature of 38.4 °C (101.1 °F)

Why this is the answer

Fever in a patient who may be neutropenic can be the first sign of sepsis and needs urgent assessment. The other needs are real but stable and can wait a short time.

Answer

D · A patient on chemotherapy with a new temperature of 38.4 °C (101.1 °F)
5.Prioritization & delegation

Answer: D · “I would like you to see him within 15 minutes and consider a fluid bolus.”

Why this is the answer

A good recommendation is specific about the request and the time frame. Vague statements leave the provider unsure how urgent the problem is.

Answer

D · “I would like you to see him within 15 minutes and consider a fluid bolus.”
6.Prioritization & delegation

Answer: C · A child with chickenpox (varicella)

Why this is the answer

Varicella spreads by the airborne route (and contact), so it needs an airborne infection isolation room. Influenza, pertussis and mumps are spread mainly by droplets.

Answer

C · A child with chickenpox (varicella)
7.Clinical nursing

Answer: D · To check the wound stays closed before removing the rest

Why this is the answer

Removing alternate sutures allows the nurse to see whether the wound edges stay together. If they begin to separate, the remaining sutures can be left and the team informed.

Answer

D · To check the wound stays closed before removing the rest
8.Clinical nursing

Answer: C · Pre-renal acute kidney injury from poor perfusion, treated by restoring fluid volume

Why this is the answer

Fluid loss reduces kidney perfusion, causing pre-renal AKI. Prompt fluid replacement can restore function before the kidney tissue itself is damaged.

Answer

C · Pre-renal acute kidney injury from poor perfusion, treated by restoring fluid volume
9.Lab values & electrolytes

Answer: C · Constipation, fatigue, confusion and kidney stones

Why this is the answer

High calcium reduces nerve and muscle excitability, causing fatigue, constipation, confusion, bone pain and kidney stones. Tetany and Chvostek’s sign are signs of low calcium.Checked against: Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

C · Constipation, fatigue, confusion and kidney stones
10.Lab values & electrolytes

Answer: C · Low cortisol with a high ACTH

Why this is the answer

In primary adrenal insufficiency the adrenal glands fail, so cortisol is low and the pituitary responds with high ACTH, which also darkens the skin. Low cortisol with low ACTH suggests a pituitary cause. An ACTH stimulation test confirms the diagnosis.Checked against: Adrenocorticotropic Hormone (ACTH) · MedlinePlus (NIH) (2023); Cortisol Test · MedlinePlus (NIH) (2024)

Answer

C · Low cortisol with a high ACTH
11.Pharmacology

Answer: B · It lowers uric acid over time and does not relieve the pain of an acute attack

Why this is the answer

Allopurinol reduces urate production and is taken daily to prevent attacks. Acute attacks are treated with NSAIDs, colchicine or corticosteroids, and a new rash on allopurinol must be reported.

Answer

B · It lowers uric acid over time and does not relieve the pain of an acute attack
12.Pharmacology

Answer: C · Neuroleptic malignant syndrome

Why this is the answer

Neuroleptic malignant syndrome follows dopamine antagonists and develops over days, with lead-pipe rigidity, fever and raised CK. Serotonin syndrome develops faster and features clonus and hyperreflexia.

Answer

C · Neuroleptic malignant syndrome
13.Med-surg: cardiovascular & respiratory

Answer: A · A group A streptococcal throat infection

Why this is the answer

Rheumatic fever is an autoimmune reaction weeks after group A streptococcal pharyngitis. It can permanently damage heart valves, most often the mitral valve. Prompt antibiotic treatment of strep throat prevents it.

Answer

A · A group A streptococcal throat infection
14.Med-surg: cardiovascular & respiratory

Answer: A · Check the oxygen supply and flow so the bag stays inflated

Why this is the answer

The reservoir bag should be filled before the mask is applied and stay at least partly inflated during inspiration. A fully collapsing bag means the patient is not getting enough oxygen and may be breathing in room air. Check the supply and flow, and escalate if the patient remains hypoxic.

Answer

A · Check the oxygen supply and flow so the bag stays inflated
15.Med-surg: neuro, endocrine & renal

Answer: D · Older adults often show infection as confusion

Why this is the answer

In older adults, infections such as UTI may present with delirium, falls or reduced mobility rather than dysuria or fever. Other causes of delirium must also be considered, and urine tests alone can mislead.

Answer

D · Older adults often show infection as confusion
16.Med-surg: neuro, endocrine & renal

Answer: D · A second-line IV drug such as levetiracetam or phenytoin

Why this is the answer

Status epilepticus that continues after two doses of benzodiazepine (established status) is treated with a second-line IV drug. If it still continues (refractory status), anaesthesia and intubation in critical care are needed. Glucose, airway and monitoring continue throughout. Repeated benzodiazepines increase respiratory depression without much extra benefit.

Answer

D · A second-line IV drug such as levetiracetam or phenytoin
17.Med-surg: GI, perioperative & oncology

Answer: D · Less pain and a shorter hospital stay

Why this is the answer

Smaller incisions usually mean less pain, faster mobilisation, fewer wound complications and shorter stays. There are still risks, including injury to organs and shoulder-tip pain from the gas.

Answer

D · Less pain and a shorter hospital stay
18.Med-surg: GI, perioperative & oncology

Answer: D · Delirium tremens from alcohol withdrawal

Why this is the answer

Delirium tremens usually develops 2–3 days after stopping alcohol and is a medical emergency. It is treated with benzodiazepines, fluids, thiamine and close monitoring, ideally prevented by a withdrawal protocol.

Answer

D · Delirium tremens from alcohol withdrawal
19.Maternity & obstetric nursing

Answer: C · High blood pressure

Why this is the answer

Ergot alkaloids cause vasoconstriction and can raise blood pressure dangerously, so they are avoided in hypertension and pre-eclampsia. Carboprost is the drug to avoid in asthma.

Answer

C · High blood pressure
20.Maternity & obstetric nursing

Answer: B · Uterine rupture

Why this is the answer

Sudden pain, fetal bradycardia and loss of station are classic signs of uterine rupture, a rare but life-threatening emergency that requires immediate surgery.

Answer

B · Uterine rupture
21.Pediatric nursing

Answer: D · Clean intermittent catheterisation

Why this is the answer

Damage to the spinal nerves causes a bladder that does not empty fully, risking infection and kidney damage. Clean intermittent catheterisation several times a day, taught to parents and later to the child, is the usual approach.

Answer

D · Clean intermittent catheterisation
22.Pediatric nursing

Answer: A · "I stop taking my preventer inhaler whenever I've had a few good days."

Why this is the answer

Preventer (inhaled corticosteroid) inhalers reduce airway inflammation and must be taken daily as prescribed, even when the child feels well. Carrying a reliever, rinsing the mouth and using a spacer are correct.

Answer

A · "I stop taking my preventer inhaler whenever I've had a few good days."
23.Mental health nursing

Answer: D · Obsessions and delusions

Why this is the answer

Thought content covers delusions, obsessions, phobias and suicidal or homicidal thoughts. Thought process (form) covers loose associations, tangentiality and flight of ideas.

Answer

D · Obsessions and delusions
24.Mental health nursing

Answer: B · Stay with her and coach her to breathe slowly and steadily

Why this is the answer

Hyperventilation causes respiratory alkalosis, which leads to tingling and dizziness. Calm coaching of slow breathing restores carbon dioxide levels. Breathing into a paper bag is not recommended, because it can cause hypoxia and mask a medical cause.

Answer

B · Stay with her and coach her to breathe slowly and steadily
25.Nursing math & unit conversions

Answer: 5:45 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

05 → 5 AM

Answer

5:45 AM

Answer

5:45 AM
26.Nursing math & unit conversions

Answer: c = 239 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 2.7·88.4 = 238.7 ≈ 239 µmol/L

Answer

c = 239 µmol/L
27.Dosage calculations

Answer: D = 60 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·90 = 180 mg

Per dose

D = 180/3 = 60 mg

Answer

D = 60 mg
28.Dosage calculations

Answer: V = 5.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

10·14 = 140 mg

Volume

V = (140/125)·5 = 5.6 mL

Answer

V = 5.6 mL
29.IV infusion rates

Answer: R = 95 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/6 = 83.33 mL/h

New rate

R = 190/2 = 95 mL/h

Answer

R = 95 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 15 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

2·60 = 120 mg/h

Pump rate

R = 120/8 = 15 mL/h

Answer

R = 15 mL/h
31.Pediatric & critical-care dosing

Answer: R = 36.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

20·91 = 1 820 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1820/50 = 36.4 mL/h

Answer

R = 36.4 mL/h
32.Pediatric & critical-care dosing

Answer: D = 3.5 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 000/250 = 1600 mcg/mL

Micrograms per minute

11·1600 = 17600 mcg/h
17600/60 = 293.3 mcg/min

Per kilogram

D = 293.3/85 = 3.451 ≈ 3.5 mcg/kg/min

Answer

D = 3.5 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1270 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 150 + 200 = 470 mL
ice chips: 200/2 = 100 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 1·100 = 100 mL
I = 1270 mL

Answer

I = 1270 mL
34.IV fluids & fluid balance

Answer: t = 7.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 50 = 950 mL

Time

t = 950/125 = 7.6 h

Answer

t = 7.6 h

That is about 7 h 36 min, so the bag runs out at about 00:06.

35.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: very moist → 2
activity: walks frequently → 4
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 2 + 4 + 3 + 2 + 3 = 18

Answer

B = 18
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 97% → 0
on air → 0
SBP 124 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.11: acidaemia (below 7.35)
PaCO₂ 78 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: AGc = 14.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (115 + 10) = 11

Correction for albumin

11 + 0.25·(40 − 27) = 14.25 mmol/L

Answer

AGc = 14.25 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 17 small boxes, 1500 ÷ 17 ≈ 88 per minute.
2. Rhythm: regular, every R–R is 0.68 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.24 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
40.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 13 small boxes, 1500 ÷ 13 ≈ 115 per minute.
2. Rhythm: regular, every R–R is 0.52 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).
sinus tachycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions